Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 355, NWS Omaha, NE

September 13, 2004Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 13, 2004, 5:43 PM CDT for Cedar County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2004, 5:43 PM CDT (22:43 UTC)
Expired
Sep 13, 2004, 6:15 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-643 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 132243
SVROAX
NEC027-132315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
542 PM CDT MON SEP 13 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN NORTHEAST NEBRASKA

* UNTIL 615 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF HARTINGTON...OR ABOUT 17
  MILES SOUTHEAST OF YANKTON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...WYNOT AND SAINT HELENA.

LAW ENFORCEMENT OFFICIALS REPORTED DIME SIZE HAIL AT 640 PM.

HAIL OF 3/4 INCH IN DIAMETER OR LARGER IS LIKELY WITH THIS STORM. GO
TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS
AND GLASS DOORS.

LAT...LON 4267 9739 4256 9721 4273 9701 4286 9733

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:30 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 13, 2:30 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT MON SEP 13 2004

.DISCUSSION...
MAIN FORECAST CHALLENGES WILL BE TIMING OF PRECIPITATION OVER THE
NEXT COUPLE OF DAYS...AND RESULTANT TEMPERATURE TRENDS AS COLD FRONT
MOVES INTO THE FORECAST AREA.

IN THE SHORT TERM...THE COLD FRONT HAD MADE SLOW PROGRESS TO CENTRAL
SOUTH DAKOTA THROUGH SOUTHWEST NEBRASKA. ACCAS AND ISOLATED SHOWERS
AND THUNDERSTORMS HAD DEVELOPED AHEAD OF THE FRONT IN THE WARM AIR
ADVECTION ZONE AND DID MOVE INTO NORTHEAST NEBRASKA...BUT HAS
ESSENTIALLY MOVED NORTH INTO SOUTH DAKOTA. AND WHILE IT HAS BEEN
WINDY...WE HAVE NOT OFFICIALLY MET WIND ADVISORY CRITERIA...ALBEIT
JUST SHY WITH SUSTAINED WINDS NEAR 25 MPH AND GUSTS OVER 40.
THUS...WE PLAN ON CANCELING THE ADVISORY EARLY AT FORECAST ISSUANCE
IF SUSTAINED CRITERIA DOESN/T MATERIALIZE IN THE NEXT HOUR OR SO.

THE 12Z MODEL SUITES WERE IN GOOD AGREEMENT WITH THE EXPECTED
WEATHER TRENDS...ALTHOUGH SOMEWHAT OF A DEPARTURE FROM PREVIOUS
RUNS. THUS...WHILE WE HAVE MODEL TO MODEL CONSISTENCY...WE/RE NOW
FACED WITH RUN TO RUN INCONSISTENCY. WHAT APPEARED TO BE THE MAIN
FOCUS ALONG LOW PRESSURE ACROSS SOUTH DAKOTA SEEMS TO BE SHIFTING
FURTHER SOUTH INTO KANSAS OVER THE NEXT 6 TO 12 HOURS...AND AS THIS
SURFACE LOW CLOSES OFF...IT FOCUSES MUCH OF THE ISENTROPIC LIFT
ALONG AND WEST/NORTH OF THE BOUNDARY...PREDOMINANTLY ACROSS THE
NORTHERN HALF OF THE CWA. IN FACT...BOTH THE GFS/ETA NOW INDICATE
WELL BE HARD PRESSED AT ALL TO SEE RAIN DOWN TOWARD THE I80
CORRIDOR TONIGHT...THUS HAVE ADJUSTED POPS ACCORDINGLY WITH LIKELY
STILL GOING ACROSS THE NORTH...TAPERING TO 30/40 PERCENT IN THE
LINCOLN AND OMAHA VICINITIES...TO MOSTLY DRY ACROSS THE KANSAS
BORDER.

CONCERNING SEVERE WEATHER POTENTIAL...THERE STILL SEEMS TO BE GOOD
FORCING FOR SEVERE STORMS NORTHERN CWA NEAR FRONTAL BOUNDARY AS CAPE
AXIS INCREASES TO 1500 TO 2000 J/KG IN AN AREA OF POOLING MID LEVEL
MOISTURE AND STEEPENING LAPSE RATES.  WITH LOW LEVEL MOISTURE NOT
EXCESSIVE...INVERTED V TYPE SOUNDINGS ARE SETTING UP WHICH SHOULD
HELP TO ENHANCE CONVECTIVE DOWNDRAFTS. THIS SEEMS TO BE DIURNALLY
DRIVEN WITH SEVERE THREAT DIMINISHING AFTER SUNSET...ALTHOUGH STRONG
THUNDERSTORMS WILL STILL BE POSSIBLE.

ON TUESDAY...FEEL WE/LL SEE THE GREATEST CHANCE FOR PRECIPITATION
ALONG AND EAST OF THE MISSOURI RIVER AND THE FRONTAL BOUNDARY
BISECTS THE FORECAST AREA. STILL A SMALL SEVERE THREAT THOSE
AREAS...ESPECIALLY IN THE AFTERNOON AND EVENING AS DYNAMICS REMAIN
STRONG IN THE VICINITY. IN FACT...TORNADO THREAT MAY BE ENHANCED
TOMORROW DUE TO PROXIMITY OF THE PSEUDO WARM FRONT THAT SHOULD
EXTEND FROM LINCOLN TO OMAHA TO NORTHEAST IOWA. TEMPERATURE FORECAST
ON TUESDAY ALSO EXTREMELY COMPLICATED...WITH AREAS NORTH OF THE
FRONT ONLY IN THE 70S...AND ACROSS SOUTHEAST NEBRASKA NEAR 90 ONCE
AGAIN.

FINALLY GET A PUSH FROM THE UPPER TROUGH TO THE WEST TUESDAY
NIGHT...ALLOWING THE ENTIRE SYSTEM TO BEGIN TRANSLATING EASTWARD.
FEEL WE/LL SEE ADDITIONAL POST FRONTAL DEVELOPMENT WITH PRECIP
ENDING FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY ON WEDNESDAY.

THE EXTENDED PERIOD WILL BE DOMINATED BY ZONAL FLOW THURSDAY...BUT
TRANSITIONING TO A DIGGING SHORTWAVE TROUGH ACROSS THE WEST COAST
NEXT WEEKEND. MEASURE OF PREDICTABILITY VALUES ARE HIGH WITH THIS
SCENARIO...THUS WOULD EXPECT DRY WEATHER AND NEAR OR JUST ABOVE
NORMAL TEMPERATURES THROUGH EARLY NEXT WEEK. IT APPEARS THAT THIS
TROUGH WILL MOVE INTO THE CENTRAL PLAINS IN THE MIDDLE OF NEXT
WEEK...THUS BRINGING BACK MORE ACTIVE WEATHER TO OUR REGION...BUT
WELL BEYOND THIS FORECAST PACKAGE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEWALD
Hazardous weather outlook, Sep 13, 5:19 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
519 PM CDT MON SEP 13 2004

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-141100-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
519 PM CDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
NEBRASKA AND WESTERN IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA TONIGHT
AND TUESDAY.  A FEW OF THESE STORMS MAY BECOME SEVERE...MAINLY THIS
EVENING AND AGAIN FROM LATE TUESDAY AFTERNOON THROUGH TUESDAY
EVENING.  THE MAIN RISK OF SEVERE WEATHER THROUGH TONIGHT IS
DAMAGING WINDS...BUT ISOLATED STORMS COULD PRODUCE LARGE HAIL.  ON
TUESDAY...LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE ALL
POSSIBLE IN THE STRONGER STORMS.

A COLD FRONT WILL MOVE INTO NORTHEAST NEBRASKA THIS EVENING AND
PUSH VERY SLOWLY SOUTHEAST TONIGHT. THE FRONT IS FORECAST TO STALL
OUT OR POSSIBLY ATTEMPT TO LIFT NORTH A LITTLE ON TUESDAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THIS FRONT
TONIGHT AND ALONG AND NORTH OF IT ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS OVER THE OUTLOOK AREA TUESDAY
NIGHT INTO MIDDAY WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE EARLY
TUESDAY NIGHT BEFORE THE STRONGEST ACTIVITY WEAKENS OR SHIFTS
SOUTHEAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED FOR A WHILE THIS EVENING
WITH A SOMEWHAT BETTER CHANCE OF ACTIVATION TUESDAY AFTERNOON AND
TUESDAY EVENING.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-141100-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
519 PM CDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA TONIGHT.
IF STORMS DO DEVELOP...THEY COULD PRODUCE GUSTY WINDS AND SMALL HAIL.
HOWEVER...IT APPEARS MUCH OF THE STRONGEST ACTIVITY SHOULD BE WEST
THROUGH NORTH OF THE REGION TONIGHT.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE REGION ON TUESDAY.
ALTHOUGH THERE IS A SMALL CHANCE OF SEVERE STORMS TUESDAY
AFTERNOON...IT AGAIN APPEARS THE GREATER RISK OF SEVERE WEATHER
THROUGH LATE TUESDAY AFTERNOON WILL BE NORTH OF THE REGION.

A COLD FRONT WILL MOVE INTO NORTHEAST NEBRASKA THIS EVENING AND
PUSH VERY SLOWLY SOUTHEAST TONIGHT. THE FRONT IS EXPECTED TO STALL
OUT ON TUESDAY NORTH OF A DAVID CITY TO OMAHA LINE.  THE FRONT
COULD EVEN POSSIBLY LIFT NORTH A LITTLE. A FEW THUNDERSTORMS
COULD DEVELOP AHEAD OF THE FRONT THIS EVENING...BUT THE BULK OF THE
ACTIVITY TONIGHT IS EXPECTED TO DEVELOP ALONG AND BEHIND THE FRONT.
ADDITIONAL THUNDERSTORMS ARE FORECAST TO DEVELOP TUESDAY ALONG AND
NORTH OF THE FRONT. IF THE FRONT PUSHES A LITTLE FARTHER SOUTHEAST
TONIGHT OR TUESDAY...THE STRONGER STORMS COULD ALSO OCCUR FARTHER
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS OVER THE OUTLOOK AREA
TUESDAY NIGHT INTO WEDNESDAY AS THE FRONT FINALLY PUSHES SOUTHEAST
ACROSS THE REGION. A FEW SEVERE STORMS ARE POSSIBLE TUESDAY NIGHT
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH A HIGHER CHANCE OF SEVERE WEATHER BOTH TONIGHT
THROUGH TUESDAY AFTERNOON APPEARS TO BE WEST THROUGH NORTH OF THE
OUTLOOK AREA...THERE REMAINS A SMALL CHANCE THAT SPOTTER ACTIVATION
MAY BE REQUIRED.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:49 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone26 min
Sep 13, 6:16 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone29 min
Sep 13, 6:21 PM CDTSevere Thunderstorm WarningOAXPierce39 min
Sep 13, 6:48 PM CDTSevere Thunderstorm WarningOAXBoone, Madison42 min
Sep 13, 6:51 PM CDTSevere Thunderstorm WarningOAXCedar, Knox39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.